Two new studies suggest significant dangers from the common cholesterol drug niacin, and some doctors say the risks are not worth it.
One of the studies published in New England Journal of Medicine looked at extended-release niacin, and the other study looked at the combination of extended-release niacin and another drug, laropiprant, that makes it more effective. Neither found significant benefits, and both found high risk for adverse side effects in the gastrointestinal and musculoskeletal systems like bleeding, diarrhea and even gout. The niacin-laropiprant study found a 9% increase in death risk.
In a corresponding editorial, “Niacin and HDL Cholesterol — Time to Face Facts,” Dr. Donald Lloyd-Jones of Northwestern University in Chicago writes, “on the basis of the weight of available evidence showing net clinical harm, niacin must be considered to have an unacceptable toxicity profile for the majority of patients, and it should not be used routinely.” He notes that niacin may still have a role for patients at a very high risk for cardiovascular disease who do not tolerate statins.
It’s been thought in the past that niacin, a type of B vitamin, are a viable alternative or complement to statins. But the NEJM studies show that not only does niacin not work as well as statins, but it has some serious side effects. The researchers found that people taking niacin had about the same rates of disease as people on placebos, suggesting that the drug is not as effective as it’s thought to be.
Though many people will likely remain on niacin, members of the medical community caution people on the drugs, warning they should talk to their doctors about whether or not they should continue.